Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS Pueblo, CO

July 2, 2019Costilla County, Huerfano County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 2, 2019, 2:39 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2019, 2:39 PM MDT (20:39 UTC)
Expired
Jul 2, 2019, 5:17 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

Counties Costilla County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 135 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:05 PM MDTFLASH FLOOD6 N Cuchara, CODELAYED REPORT: FLASH FLOODING AND DEBRIS-MUD FLOWS, FROM INDIAN CREEK, ACROSS PORTIONS OF CR 421 IN AND JUST NORTH OF SULPHUR SPRINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WGUS55 KPUB 022039
FFWPUB
COC023-055-022330-
/O.NEW.KPUB.FF.W.0014.190702T2039Z-190702T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
239 PM MDT Tue Jul 2 2019

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  South central Huerfano County in southeastern Colorado...
  Northeastern Costilla County in south central Colorado...

* Until 530 PM MDT.

* At 237 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Eastern Spring Burn Scar south of Highway 160 in Costilla county, 
  Indian Creek on the southeastern Spring Burn Scar and Spring Burn 
  Scar south of Highway 160 in Huerfano county.

This includes the following streams and drainages...West Indian
Creek...Cucharas River...South Middle Creek...Middle Creek...South
Abeyta Creek...Bear Creek...South Fork West Indian Creek...Wagon
Creek...Oak Creek and North Middle Creek.

This includes the following areas, Sulpher Springs on Indian Creek
and County Road 421 near Indian Creek.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3754 10509 3745 10505 3742 10511 3747 10524
      3758 10520

$$

MOORE
2 follow-up statements
669 
WGUS75 KPUB 022104
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
304 PM MDT Tue Jul 2 2019

COC023-055-022330-
/O.CON.KPUB.FF.W.0014.000000T0000Z-190702T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
304 PM MDT Tue Jul 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
SOUTH CENTRAL HUERFANO AND NORTHEASTERN COSTILLA COUNTIES...

At 259 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has already
fallen. Flash flooding is expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Oak Creek and Indian Creek drainages. The debris 
flow can consist of rock, mud, vegetation and other loose materials.

Some locations that will experience flooding include...
Eastern Spring Burn Scar south of Highway 160 in Costilla county, 
Indian Creek on the southeastern Spring Burn Scar and Spring Burn 
Scar south of Highway 160 in Huerfano county.

Additional rainfall amounts of up to half an inch are possible in 
the warned area.

This includes the following streams and drainages...West Indian
Creek...Cucharas River...South Middle Creek...Middle Creek...South
Abeyta Creek...Bear Creek...South Fork West Indian Creek...Wagon
Creek...Oak Creek and North Middle Creek.

This includes the following areas, Sulpher Springs on Indian Creek
and County Road 421 near Indian Creek.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3754 10509 3745 10505 3742 10511 3747 10524
      3758 10520

$$

MOORE
380 
WGUS75 KPUB 022317
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
517 PM MDT Tue Jul 2 2019

COC023-055-022327-
/O.CAN.KPUB.FF.W.0014.000000T0000Z-190702T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
517 PM MDT Tue Jul 2 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL HUERFANO AND
NORTHEASTERN COSTILLA COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3754 10509 3745 10505 3742 10511 3747 10524
      3758 10520

$$

MOORE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 11:44 AM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 2, 11:44 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1144 AM MDT Tue Jul 2 2019

.SHORT TERM...(Today and tonight)
Issued at 359 AM MDT Tue Jul 2 2019

Similar to yesterday, there is an upper level low over the Pacific
Northwest and a ridge of high pressure located over the southern
Arizona and New Mexico border. The upper level pattern will create
southwesterly flow from the Pacific Ocean towards southern Colorado.
The added moisture in the atmosphere from the Pacific Ocean, upslope
flow over the mountains, and a passing shortwave trough (currently
located over the Great Basin), will spark thunderstorms during the
late morning to early afternoon hours over the mountains. The
steering flow aloft is weak, therefore thunderstorms will move
slowly. Slow thunderstorm propagation speeds mean that there is a
risk for flash flooding over areas with saturated soils and over
burn scars. The mountain top CAPE values range from 500 to 800
J/kg, so some strong thunderstorms with small hail and heavy
rainfall rates are likely.

Now shifting focus towards over the plains and the mountain
valleys. An isolated thunderstorm is possible over the San Luis
Valley in the afternoon, but CAPE values are low (around 200-400
J/kg) and there is a cap that will inhibit thunderstorm
development. Scattered to numerous thunderstorms are anticipated
over the upper Arkansas River Valley. The thunderstorms that
develop over the eastern mountains will propagate across the
plains during the afternoon, similar to what occurred yesterday.
CAPE values range from 1000 to 1500 J/kg, but the bulk wind shear
values are <20 kts, so the main risks will be small hail and the
potential for wind gusts around 60 mph. Some lingering showers
will remain over the far eastern plains during the evening hours,
but should dissipate shortly after midnight.

The upper Arkansas River Valley river gauges indicate that high
river flows continue due to snow melt runoff. Salida and
Wellsville are still in Action Stage. Parkdale, Canon City,
Portland, and Nepesta are in the lower Arkansas River Valley are
in Action Stage as well, but Avondale is in Flood Stage and La
Junta is forecast to reach Flood Stage. The Rio Grande at Alamosa
continues to flow at Action Stage.

High temperatures are forecast to be below average due to cloud
cover and thunderstorms outflow boundaries. Expect high temperatures
to be in the upper 80s to lower 90s over the plains, upper 70s to
lower 80s over the mountain valleys, and in the 50s to 70s over
the mountains. Overnight lows are forecast to be in the upper 50s
to lower 60s over the plains, 40s over the mountain valleys, and
30s to 40s over the mountains.

.LONG TERM...(Wednesday through Monday)
Issued at 359 AM MDT Tue Jul 2 2019

Wed and Thu an upper level trof will be over the western U.S., with
an upper ridge centered to the south of Colorado.  There will be
limited moisture over the area on Wed and thus chance for
showers/tstms will be somewhat limited, although isolated to
scattered activity will be possible, mainly over the mtns and high
valleys, and over the Palmer Divide region and the Raton Ridge.
Temps on Wed will be warmer, with highs in the upper 80s to mid 90s
over the plains, and in the lower and mid 80s in the high valleys.
Chances for precip on Thu look even lower, with possibly just some
isolated showers or storms over the eastern mtns and the Palmer
Divide.  Highs will be in the 90s across the plains, and in the
lower and mid 80s in the high valleys.

Thu night, a disturbance will pass by CO to the north and will send
a front through eastern CO early Fri.  Later in the day Fri, another
disturbance is expected to move acrs WY and northern CO.  The GFS
and EC show little in the way of precip over southern CO through Fri
afternoon, but then for the evening hours, the GFS shows fairly good
chances for precip over southeast CO, while the EC continues to be
mostly dry.  Fri still looks quite warm, with highs that are similar
to or just slightly cooler than on Thu.

For Sat through Mon, a plume of moisture is expected to be working
its way into southern CO from the south, resulting in more available
moisture for showers/tstms.  A weak disturbance may move through
the flow over northern CO on Sun, with another disturbance moving
across CO on Mon.  Chances for precip this weekend and into early
next week look fairly high from about the I-25 corridor and
westward.  Sat, the southeast plains could see scattered or higher
chances for precip, but it looks more isolated for Sun and Mon over
the plains.  High temps will be a little cooler Sat through Mon,
with highs in the mid 80s to lower 90s over the plains, with upper
70s to lower 80s in the high valleys.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1126 AM MDT Tue Jul 2 2019

Prevailing VFR conditions at the TAF sites the next 24 hours,
with VCTS at the terminals 20z-02z. Could again see some brief
MVFR visibility and gusty outflow winds with any stronger storms.
Convection diminishes this evening after sunset with clearing
skies overnight. Less in the way of thunderstorm activity on
Wednesday as air mass dries out.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...28
AVIATION...PETERSEN
Hazardous weather outlook, Jul 2, 12:01 PM MDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1201 PM MDT Tue Jul 2 2019

COZ058>089-093>099-031815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1201 PM MDT Tue Jul 2 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop early this afternoon over
the mountains, with storms pushing across interior valleys and
onto the plains from mid-afternoon into the early evening hours.
The main risk from storms today will be heavy rainfall and flash
flooding, especially over areas with saturated soils and over the
Spring, Junkins, and Hayden Pass burn scars. Some of the stronger
storms today may also produce small hail, wind gusts up to 60
mph, and frequent cloud to ground lightning.

High river flows from snow melt runoff will continue, with much
of the Arkansas River and the Rio Grande running near bankfull,
and some minor flooding will be possible in the lower Arkansas
Valley at Avondale and La Junta.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances are expected to decrease for Wednesday
through Friday as drier air moves into the area. Thunderstorms
will be more isolated in coverage, and will mostly be over the
mountains and high valleys, and the Palmer Divide. The main storm
risks will be lightning and wind gusts up to 50 mph

Thunderstorm coverage is expected to increase Saturday through
Monday. In addition to the risks of lightning and gusty outflow
winds, locally heavy rain could cause flash flooding concerns,
especially over burn scars.

Rivers and streams will continue to run high the next several
days, due to run off from snow melt.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the mountains and the plains this afternoon and
evening.

88/28

In the hours before

Special weather statement, Jul 2, 1:59 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
159 PM MDT Tue Jul 2 2019

COZ081-082-084-085-022030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
159 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND WEST
CENTRAL EL PASO COUNTIES UNTIL 230 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm over
Crystola, or 14 miles northwest of Colorado Springs, moving southeast
at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western Colorado Springs, Woodland Park, Air Force Academy, Manitou
Springs, Green Mountain Falls, Pikes Peak, Crystola, Chipita Park and
Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3895 10515 3908 10502 3896 10479 3877 10504
TIME...MOT...LOC 1958Z 309DEG 18KT 3896 10502

29
Special weather statement, Jul 2, 2:10 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
210 PM MDT Tue Jul 2 2019

COZ084-022045-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
210 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Forest, or 17 miles north of Colorado Springs, moving northeast
at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Monument, Black Forest and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3897 10467 3906 10486 3913 10482 3913 10436
TIME...MOT...LOC 2009Z 215DEG 9KT 3908 10472

29

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:12 PM MDTSpecial Weather StatementPUBBaca63 min
Jul 1, 6:27 PM MDTSevere Thunderstorm WarningPUBBaca48 min
Jul 1, 6:42 PM MDTAreal Flood AdvisoryPUBKiowa3 hr
Jul 1, 6:42 PM MDTSpecial Weather StatementPUBKiowa33 min
Jul 1, 6:55 PM MDTSpecial Weather StatementPUBProwers35 min
Jul 1, 7:00 PM MDTAreal Flood AdvisoryPUBBaca, Prowers3 hr
Jul 1, 7:03 PM MDTSpecial Weather StatementPUBProwers27 min
Jul 1, 7:38 PM MDTSpecial Weather StatementPUBBaca52 min
Jul 1, 10:52 PM MDTSpecial Weather StatementPUBKiowa68 min
Jul 2, 10:19 AM MDTRiver Flood WarningPUBPueblo21 days
Jul 2, 1:59 PM MDTSpecial Weather StatementPUBTeller31 min
Jul 2, 2:10 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jul 2, 2:23 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Jul 2, 2:52 PM MDTSpecial Weather StatementPUBEl Paso23 min
Jul 2, 2:53 PM MDTSpecial Weather StatementPUBHuerfano37 min
Jul 2, 2:59 PM MDTSpecial Weather StatementPUBEl Paso31 min
Jul 2, 3:21 PM MDTSpecial Weather StatementPUBEl Paso24 min
Jul 2, 3:23 PM MDTSpecial Weather StatementPUBFremont37 min
Jul 2, 3:30 PM MDTSpecial Weather StatementPUBHuerfano45 min
Jul 2, 3:32 PM MDTFlash Flood WarningPUBCuster106 min
Jul 2, 3:44 PM MDTSpecial Weather StatementPUBEl Paso46 min
Jul 2, 3:51 PM MDTSpecial Weather StatementPUBFremont24 min
Jul 2, 4:20 PM MDTSpecial Weather StatementPUBPueblo25 min
Jul 2, 4:28 PM MDTSpecial Weather StatementPUBCrowley32 min
Jul 2, 4:47 PM MDTSpecial Weather StatementPUBPueblo28 min
Jul 2, 4:50 PM MDTSpecial Weather StatementPUBHuerfano25 min
Jul 2, 5:21 PM MDTSpecial Weather StatementPUBHuerfano24 min
Jul 2, 5:23 PM MDTSpecial Weather StatementPUBPueblo37 min
Jul 2, 5:44 PM MDTSpecial Weather StatementPUBLas Animas31 min
Jul 2, 5:48 PM MDTSpecial Weather StatementPUBPueblo27 min
Jul 2, 5:54 PM MDTSpecial Weather StatementPUBCrowley36 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.